Tardive Dyskinesia

Eye blinkingTardive dyskinesia is a neurological state characterized by repetitive, unintentional body movements such as lip puckering, eye blinking, or uncontrollable facial expressions. It occurs as a severe side effect of high-dose or long-term usage of antipsychotic medications called neuroleptics, and from medications used to treat gastrointestinal issues in children and infants.

What is Tardive Dyskinesia?

Tardive dyskinesia (TD) is a form of dyskinesia, which is a condition of involuntary and random muscular movements, and sometimes includes difficulty performing voluntary muscular movements. “Tardive,” an adjective that means to appear late, refers to the condition’s tendency to slowly onset, usually months or years after a person starts taking medication, but sometimes in as little as six weeks.

Although the exact reason why tardive dyskinesia occurs is unknown, it has been identified as a severe side effect of using drugs that affect dopamine levels. Altering dopamine levels in the brain can reduce or remove many of the symptoms of psychosis, but may also have an effect on the brain’s ability to control muscle movements. The condition primarily affects the facial muscles, though it can affect other body parts, such as toes, fingers, and limbs.

Tardive dyskinesia exists within a group of side effects known as “extrapyramidal symptoms,” which include dystonia (painful and sudden muscle stiffness), akathisia (restlessness), and parkinsonism (tremors, postural instability, and rigidity).

Although no reliable large-scale studies have been conducted to determine the number of people who experience tardive dyskinesia, it is estimated that about 30% to 50% of those who continually use antipsychotic drugs experience tardive dyskinesia, with the probability increasing for each year the person takes the medication. The reason why it affects some and not others remains unknown.

Tardive Dyskinesia and Mental Health

Experiencing tardive dyskinesia is stressful and, depending on its severity, can significantly impair the quality of one’s life. Being unable to control muscles may lead to feelings of embarrassment and shame. Additionally, because of the added stress of this condition, mental health treatment may become more difficult because of it.

Most people who experience tardive dyskinesia will only develop mild and reversible symptoms. Severe and often irreversible symptoms of tardive dyskinesia are estimated to occur in only about three percent of all TD cases according to Mental Health America.

Prevention is the best way to treat tardive dyskinesia. Inform yourself and ask your doctor about this condition before taking any antipsychotic medications. Research on this neurological condition has identified certain risk factors that may increase the risk of developing TD. Those who may be at higher risk include:

  • Those with a long-term treatment plan with antipsychotic medication
  • People taking high doses of antipsychotic medication
  • People 50 years or older
  • Females
  • African-Americans and those claiming to be of Asian descent
  • Those with a history of substance abuse

Due to the complex and poorly-understood causation of tardive dyskinesia, a general recommendation for people at risk of developing it is to consult their doctor before taking prescribed drugs. It is also important to react as soon as the first symptoms appear if you are at risk for this condition and taking antipsychotic medications.

Tardive Dyskinesia Treatments

Because prevention is the best way to avoid symptoms of TD, many psychiatrists use standardized screening tests once a year to detect the onset of the condition.

Recognizing any potential sign of tardive dyskinesia is important for timely intervention. If symptoms occur, psychiatrists usually opt for one of the following treatment options:

  • Discontinuing antipsychotic medications
  • Decreasing the dose of the medication
  • Switching to another medication

Regardless of the option chosen, it is essential for a psychiatrist to supervise the entire course of the treatment, so he or she can react if further modifications or interventions are required.

References:

  1. Brasic, J.R. (2008). Tardive Dyskinesia: Treatment & Medication. Retrieved from http://emedicine.medscape.com/article/1151826-treatment
  2. Jeste, D.V., and Caligiuri, M.P. (1993). Tardive Dyskinesia. Oxford Journals. Volume 19, Issue 2Pp. 303-315. Retrieved from http://schizophreniabulletin.oxfordjournals.org/content/19/2/303.full.pdf+html
  3. Kane, J.M. (2000). Tardive Dyskinesia: Epidemiological and Clinical Presentation. Neuropsychopharmacology – 5th Generation of Progress. Retrieved from http://www.acnp.org/g4/gn401000143/CH140.html
  4. Kane, J.M, Woerner, M., and Lieberman, J. (1988). Tardive dyskinesia: prevalence, incidence, and risk factors. Journal of Clinical Psychopharmacology. 52S-56S. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/3065365
  5. National Alliance on Mental Illness. (2012). Tardive Dyskinesia. Retrieved from http://www.nami.org/Content/NavigationMenu/Inform_Yourself/About_Mental_Illness/By_Illness/Tardive_Dyskinesia.htm

Last Updated: 08-26-2015

  • 2 comments
  • Leave a Comment
  • Sharon

    Sharon

    April 21st, 2017 at 11:08 PM

    I found this post informative and helpful. I maybe suffering from loss of control of my facial expressions and eyes. Thank you so much, Sharon

  • Philip

    Philip

    June 4th, 2017 at 12:41 PM

    Thank you for this article which was linked to in information on this site about Quetiapine. I have had random muscle movements and an embarissing facial tick that I have just recognised after making a video for Twitter. I haven’t been given yearly screening tests because I haven’t been able to access a/my psychiatrist for 4 years or so but have recently reduced the dose myself for another reason and the TD has reduced disproportionately ie. about 3 times greater than the dose reduction. My doctor is putting an urgent request through for me to be seen by a psychiatrist – not just for this, though he didn’t say anything about it, but for two other reasons.

Leave a Comment

By commenting you acknowledge acceptance of GoodTherapy.org's Terms and Conditions of Use.

* Indicates required field.

Therapist   Treatment Center

Advanced Search
GoodTherapy.org is not intended to be a substitute for professional advice, diagnosis, medical treatment, or therapy. Always seek the advice of your physician or qualified mental health provider with any questions you may have regarding any mental health symptom or medical condition. Never disregard professional psychological or medical advice nor delay in seeking professional advice or treatment because of something you have read on GoodTherapy.org.